Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 18, NWS Hastings, NE

December 11, 20176 counties in Kansas

NWS Hastings, NE issued this red flag warning at Dec 11, 2017, 3:05 AM CST for 6 counties in Kansas. It took effect at Dec 11, 2017, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 3:05 AM CST (09:05 UTC)
In effect from
Dec 11, 2017, 11:00 AM CST
Expired
Dec 11, 2017, 5:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4135 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS83 KGID 110905
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
305 AM CST Mon Dec 11 2017

KSZ005-111015-
/O.CAN.KGID.FW.A.0005.171211T1700Z-171211T2300Z/
Phillips-
305 AM CST Mon Dec 11 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 005...

The National Weather Service in Hastings has cancelled the Fire
Weather Watch.

$$

KSZ017-018-111800-
/O.UPG.KGID.FW.A.0005.171211T1700Z-171211T2300Z/
/O.NEW.KGID.FW.W.0018.171211T1700Z-171211T2300Z/
Rooks-Osborne-
305 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 017 AND 018...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 5 PM CST this afternoon. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks and 
  Fire Weather Zone 018 Osborne.

* WINDS...Northwest 25 to 35 mph with gusts near 40 mph.

* TIMING...11 am through 5 pm on Monday.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ019-111800-
/O.NEW.KGID.FW.W.0018.171211T1700Z-171211T2300Z/
Mitchell-
305 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 5 PM CST this afternoon.

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks and 
  Fire Weather Zone 018 Osborne.

* WINDS...Northwest 25 to 35 mph with gusts near 40 mph.

* TIMING...11 am through 5 pm on Monday.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
897 
WWUS83 KGID 111014
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
414 AM CST Mon Dec 11 2017

KSZ017>019-111830-
/O.CON.KGID.FW.W.0018.171211T1700Z-171211T2300Z/
Rooks-Osborne-Mitchell-
414 AM CST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 017, 018 AND 019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire 
  Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...11 am through 5 pm on Monday.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
390 
WWUS83 KGID 111739
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1139 AM CST Mon Dec 11 2017

KSZ005>007-112300-
/O.EXA.KGID.FW.W.0018.000000T0000Z-171211T2300Z/
Phillips-Smith-Jewell-
1139 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006 AND 007...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 5 PM CST this afternoon.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith and Fire Weather Zone 007 Jewell.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...through 5 pm today.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ017>019-112300-
/O.CON.KGID.FW.W.0018.000000T0000Z-171211T2300Z/
Rooks-Osborne-Mitchell-
1139 AM CST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 017, 018 AND 019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire 
  Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...through 5 pm today.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
573 
WWUS83 KGID 112249
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
449 PM CST Mon Dec 11 2017

KSZ005>007-017>019-120000-
/O.EXP.KGID.FW.W.0018.000000T0000Z-171211T2300Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
449 PM CST Mon Dec 11 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006,
007, 017, 018 AND 019...

Humidity levels have risen above 20 percent, so the Red Flag
Warning will be allowed to expire. Northwest wind gusts will
steadily slacken as the evening draws on as well.

$$

Heinlein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Dec 10, 11:27 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 10, 11:27 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1127 PM CST Sun Dec 10 2017

.UPDATE...
Issued at 820 PM CST Sun Dec 10 2017

Temperatures have been staying a few degrees warmer than expected
so far this evening. This is largely due to winds staying in the
8-13 MPH range at most places. Some mid level clouds are moving
into the area out of South Dakota as well. For these reasons, I
went ahead and bumped up low temperatures for tonight by 2-4
degrees. Hourly temperatures have been adjusted to hopefully match
this trend a bit better.

&&

.SHORT TERM...(This evening through Monday)
Issued at 318 PM CST Sun Dec 10 2017

The primary forecast concern will center around the extreme fire
danger this afternoon across much of the area and then again
tomorrow primarily across our northern Kansas counties. See the
fire weather section below for more information.

A strong cold front will move through Monday morning resulting in
falling temperatures by afternoon with strong and very unpleasant
north northwest winds. Temperatures will actually remain rather
mild tonight for this time of year just ahead of the cold front
with lows generally around 30 degrees. This will be around 10
degrees above our normal lows.

High temperatures on Monday could reach the mid to upper 40s
across south central Nebraska with mixing along and just behind
the front late Monday morning or around noon and then temperatures
will begin to fall during the afternoon as winds increase,
possibly gusting to 45 mph. There will be strong mixing behind the
cold front. Kansas counties should see highs in the low 50s
before temperatures also begin to fall there by early afternoon.
This will be another dry frontal passage.

.LONG TERM...(Monday night through Sunday)
Issued at 318 PM CST Sun Dec 10 2017

The current pattern of an upper level ridge over the western
United States and an upper level trough across the eastern United
States will persist throughout the forecast period. The upper
ridge will become less amplified with time gradually flattening
out some. We will continue to see weak moisture starved shortwaves
tracking through within the northwesterly flow regime bringing
occasional short lived cooler shots of air while we remain dry and
overall abnormally warm.

Monday night...Will be one of the cooler nights behind Monday's
cold front, but lows will still be above normal in the lower to
middle 20s.

Tuesday...We start to see more of a downslope westerly wind
component that will begin to warm up western zones, while eastern
zones remain cool, but everyone will still be well above normal
with 40s east and 50s west.

Wednesday and Thursday...Another cool front will push through
Wednesday, but it will be a glancing shot of cooler air with a
reinforcing shot of colder air on Thursday. With mixing on
Wednesday we might actually be warmer than Tuesday in the 50s for
most areas, but we do expect a cool down back into the 40s for
Thursday with that secondary cold front.

Friday through Sunday...We remain warm and dry with highs
generally in the 50s with prevailing downslope warming winds.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1121 PM CST Sun Dec 10 2017

Dry weather with VFR conditions currently forecast for this TAF
period, main concern lies with winds. LLWS potential increases
later tonight and winds aloft increase, continuing into the early
morning hours, before a sfc cold front moves through the region.
This front will usher in stronger northwesterly winds, lasting
through the afternoon hours, with gusts at times near 45 MPH not
out of the question. Winds should taper off this evening. Cloud
cover is expected to increase later this morning, with ceiling
heights dropping, but at this point kept things VFR. Will have to
see how models trend with later today, some higher end MVFR
ceilings may need to be added.

&&

.FIRE WEATHER...
Issued at 512 PM CST Sun Dec 10 2017

Monday...RH values will be much higher tomorrow across most areas
due to the cooler temperatures behind the morning cold front.
However, our far southwestern Kansas counties could see enough
time ahead of the cold front and enough mixing to still get RH
values down close to that 20 percent criteria. The wind will be
stronger across the entire area on Monday behind the cold front
with strong mixing. Have collaborated with surrounding weather
service offices to issue a fire weather watch for Phillips,
Rooks, and Osborne counties where the RH will also be low in
addition to the strong winds. Confidence is not as high as I would
like with this watch especially if temperatures end up being
colder, which is certainly a possibility.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Fire Weather Watch from 11 AM CST Monday through Monday
     afternoon for KSZ005-017-018.

&&

UPDATE...Mangels
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...ADP
FIRE WEATHER...Wesely/Mangels
Hazardous weather outlook, Dec 10, 5:00 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 PM CST Sun Dec 10 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 PM CST Sun Dec 10 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, strong northwest winds gusting to around 45 MPH are
likely across much of the outlook area. During the afternoon, the
combination of these strong winds and low relative humidity will
result in near-critical to perhaps critical fire weather
conditions, mainly south of a line from Beaver City Nebraska to
Beloit Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.